Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 133, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2014, 11:11 PM EDT for 4 counties in Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2014, 11:11 PM EDT (03:11 UTC)
- Expired
- Jul 14, 2014, 11:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Grainger County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:18 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 14, 8:18 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 818 PM EDT MON JUL 14 2014 .DISCUSSION... COMPLEX FORECAST THIS EVENING AS AN UPPER-TROUGH PUSHES A SLOW MOVING COLD FRONT INTO THE REGION...GENERATING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. RADAR COVERAGE HAS BEEN MUCH LOWER THAN ANTICIPATED TODAY...PARTLY BECAUSE WARM TEMPERATURES ALOFT HAVE REINFORCED A CAPPING INVERSION AHEAD OF THE FRONT...LIMITING DIURNAL CONVECTION THIS AFTERNOON. THIS EVENING AS THE INVERSION WEAKENS...SOME ADDITIONAL STRONG STORMS SHOULD CONTINUE TO DEVELOP OVER THE NEXT FEW HOURS WHILE INSTABILITY VALUES WILL STILL BE APPRECIABLE. MOST OF THIS ACTIVITY WILL CONTINUE TO MOVE INTO THE REGION FROM MIDDLE TENNESSEE/CUMBERLAND PLATEAU AND TRACK ALONG AND NORTH OF THE I-40 CORRIDOR. LATER ON TONIGHT...THIS ACTIVITY SHOULD BEGIN TO INCREASE IN COVERAGE AS THE FRONT PUSHES SOUTH AND SERVES AS A FOCUS FOR THE ABUNDANT GULF MOISTURE IN PLACE. HOWEVER...THE HRRR IN PARTICULAR IS STILL VERY PESSIMISTIC ON THE WIDESPREAD HEAVIER PRECIPITATION CHANCES TONIGHT...AND SHOWS THE COMPLEX OVER WESTERN/MIDDLE TENNESSEE MOVING SOUTH INTO ALABAMA AND NOT FILLING IN BACK NORTH AND EAST. THE NAM IS A BIT MORE OPTIMISTIC ON PRECIPITATION CHANCES...BUT DOES NOT SHOW ANY ROBUST QPF SIGNALS UNTIL LATER TONIGHT INTO TUESDAY MORNING ALONG THE FRONT ACROSS THE MOUNTAINS AND SOUTHERN VALLEY. WITH PWATS BETWEEN 1.5 TO 1.8 INCHES AND A SOLID BOUNDARY IN PLACE TO FOCUS THE MOISTURE...STILL FEEL THAT LIKELY POPS WERE WARRANTED OVER MUCH OF THE AREA THIS EVENING AND LOW-END CATEGORICAL ALONG THE SOUTHERN ZONES LATE TONIGHT. HOWEVER... GIVEN THE RECENT TRENDS HAVE LOWERED POPS CONSIDERABLY AREAWIDE IN THE EVENING AND ACROSS THE NORTHERN ZONES LATER TONIGHT. SHOULD COVERAGE INCREASE LATE TONIGHT THERE WILL BE A FAVORABLE SET-UP FOR LOCALLY HEAVY RAINFALL GIVEN THE HIGH PWAT VALUES... BOUNDARY...AND A DEEP WARM CLOUD LAYER. HOWEVER...GIVEN THE LACK OF STORM COVERAGE TO THIS POINT THIS AFTERNOON AND EVENING...DO NOT EXPECT ANY WIDESPREAD FLOODING ISSUES ATTM. BUT...WILL CONTINUE TO MONITOR SHOWER/STORM COVERAGE AND PRECIPITATION TRENDS OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 84 60 82 / 80 70 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 80 59 80 / 70 70 20 10 OAK RIDGE, TN 70 80 57 81 / 70 70 20 10 TRI CITIES AIRPORT, TN 66 76 55 78 / 70 90 30 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && AMP
Hazardous weather outlook, Jul 14, 2:08 PM EDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 208 PM EDT MON JUL 14 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-151815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 208 PM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...RISK OF SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON AND EVENING... ...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING POSSIBLE TONIGHT THROUGH TUESDAY... A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY TONIGHT. THE AIRMASS AHEAD OF THE FRONT WILL BE MOIST AND UNSTABLE...SUPPORTING STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE DAMAGING WINDS...HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINFALL. THE THREAT OF SEVERE STORMS WILL BE GREATER ACROSS THE NORTHERN PARTS OF THE CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA...AT LEAST INITIALLY THIS AFTERNOON AND EARLY EVENING. WINDS ALOFT ARE EXPECTED TO BE STRONGER FROM THESE AREAS NORTHWARD INTO THE OHIO VALLEY. PERIODS OF HEAVY RAIN ARE POSSIBLE TONIGHT THROUGH TUESDAY. RAINFALL BETWEEN 1 AND 2 INCHES ARE ANTICIPATED WITH LOCALLY HEAVIER AMOUNTS LIKELY. FLOODING OF LOW LYING AREAS...STREET FLOODING...AND SMALL STREAM FLOODING COULD OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... DUE TO THE EXPECTED RAIN TONIGHT AND PERIODS OF MODERATE TO HEAVY RAINS TUESDAY...LOCALIZED FLOODING IS POSSIBLE. FLOODING OF LOW LYING AREAS...STREET FLOODING AND SMALL STREAM FLOODING ARE POSSIBLE TUESDAY. ANOTHER STORM SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS FRIDAY AND SATURDAY. AS A COLD FRONT MOVES THROUGH SATURDAY...STRONG THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TG
In the hours before
Local storm report, Jul 14, 6:56 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 PM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG LEBANON 36.90N 82.08W
07/14/2014 RUSSELL VA 911 CALL CENTER
DISPATCH REPORTED SEVERAL TREES DOWNED COUNTYWIDE.
&&Special weather statement, Jul 14, 7:04 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
704 PM EDT MON JUL 14 2014
TNZ015-016-038>040-042-070-142345-
NORTHWEST COCKE-HANCOCK-HAWKINS-JEFFERSON-HAMBLEN-GRAINGER-NORTHWEST
GREENE-
704 PM EDT MON JUL 14 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWEST COCKE...
HANCOCK...HAWKINS...JEFFERSON...HAMBLEN...GRAINGER...NORTHWEST
GREENE...
AT 704 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SNEEDVILLE TO RUSSELLVILLE TO NEAR WHITE PINE...
AND MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...GREENEVILLE...ROGERSVILLE...SNEEDVILLE...BEAN STATION...
WHITE PINE...SURGOINSVILLE...BANEBERRY...RUSSELLVILLE...MOSHEIM...
BULLS GAP...LOWLAND...KYLES FORD...EVANSTON...MCCLOUD...KEPLER...
TREADWAY...ROMEO...ST. CLAIR AND KLONDIKE.
LAT...LON 3651 8280 3606 8293 3602 8331 3624 8322
3654 8335 3660 8328 3659 8327 3659 8283
TIME...MOT...LOC 2304Z 232DEG 28KT 3650 8328 3628 8318 3612 8324
17Special weather statement, Jul 14, 8:00 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT MON JUL 14 2014
TNZ042-044-150030-
WASHINGTON-NORTHWEST GREENE-
800 PM EDT MON JUL 14 2014
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...NORTHWEST GREENE...
AT 759 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF
TUSCULUM...OR 8 MILES NORTH OF GREENEVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...GREENEVILLE...JONESBOROUGH...TUSCULUM...MIDWAY...OAK
GROVE...SPURGEON...GRAY...MOSHEIM...BAILEYTON...LEESBURG...CHUCKY...
FALL BRANCH...DAVY CROCKETT BIRTHPLACE...LIMESTONE...JEAROLDSTOWN...
AVONDALE AND TELFORD.
LAT...LON 3607 8288 3633 8292 3637 8284 3636 8281
3639 8278 3638 8276 3642 8267 3643 8268
3644 8264 3643 8261 3645 8244 3644 8242
3623 8236
TIME...MOT...LOC 2359Z 256DEG 29KT 3629 8281
17Special weather statement, Jul 14, 8:03 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
803 PM EDT MON JUL 14 2014
TNZ037-038-069-150030-
KNOX-GRAINGER-UNION-
803 PM EDT MON JUL 14 2014
...A STRONG THUNDERSTORM WILL AFFECT KNOX...GRAINGER...UNION...
AT 802 PM EDT...A STRONG THUNDERSTORM WAS OVER PLAINVIEW...OR NEAR
MAYNARDVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MAYNARDVILLE...RUTLEDGE...PLAINVIEW...BLAINE...LUTTRELL...HOUSE
MOUNTAIN S.P....MALONEYVILLE...BUFFALO SPRINGS...JOPPA...THORN
HILL...MASCOT...PAULETTE AND BIG RIDGE S.P..
LAT...LON 3627 8338 3621 8343 3622 8345 3617 8348
3616 8353 3619 8356 3613 8361 3614 8364
3609 8364 3612 8367 3609 8366 3609 8370
3606 8370 3604 8384 3625 8393 3636 8341
TIME...MOT...LOC 0002Z 256DEG 29KT 3616 8377
17Special weather statement, Jul 14, 9:23 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 923 PM EDT MON JUL 14 2014 TNZ016-039-042-150200- HAWKINS-HAMBLEN-NORTHWEST GREENE- 923 PM EDT MON JUL 14 2014 ...A STRONG THUNDERSTORM WILL AFFECT HAWKINS...HAMBLEN...NORTHWEST GREENE... AT 923 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF ROGERSVILLE...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROGERSVILLE...SURGOINSVILLE...MOSHEIM...BULLS GAP...BAILEYTON... ROMEO...ST. CLAIR...JEAROLDSTOWN...MCCLOUD AND KEPLER. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3620 8312 3637 8318 3651 8273 3625 8264 TIME...MOT...LOC 0123Z 255DEG 26KT 3631 8306 17
Special weather statement, Jul 14, 11:07 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 PM EDT MON JUL 14 2014
TNZ038-069>071-073-150330-
KNOX-JEFFERSON-NORTH SEVIER-GRAINGER-NW BLOUNT-
1107 PM EDT MON JUL 14 2014
...A STRONG THUNDERSTORM WILL AFFECT KNOX...JEFFERSON...NORTH
SEVIER...GRAINGER...NW BLOUNT...
AT 1106 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF NEW
MARKET...OR 11 MILES NORTHWEST OF SEVIERVILLE...MOVING NORTHEAST AT
55 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...SEVIERVILLE...ALCOA...JEFFERSON CITY...
DANDRIDGE...RUTLEDGE...WHITE PINE...NEW MARKET...ROCKFORD...
BANEBERRY...EAGLETON VILLAGE...STRAWBERRY PLAINS...BLAINE...
SEYMOUR...KODAK...MALONEYVILLE...BUFFALO SPRINGS...MCMAHAN AND
KIMBERLIN HEIGHTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3597 8400 3617 8375 3617 8372 3618 8373
3631 8357 3620 8345 3617 8346 3615 8345
3615 8338 3606 8328 3569 8390
TIME...MOT...LOC 0306Z 240DEG 49KT 3603 8370
17The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:00 PM EDT | Special Weather Statement | MRX | Greene, Washington | 30 min |
| Jul 14, 8:03 PM EDT | Special Weather Statement | MRX | Grainger | 27 min |
| Jul 14, 9:23 PM EDT | Special Weather Statement | MRX | Hawkins | 37 min |
| Jul 14, 11:07 PM EDT | Special Weather Statement | MRX | Jefferson, Knox | 23 min |
| Jul 14, 11:29 PM EDT | Special Weather Statement | MRX | Hamblen, Hancock, Hawkins | 31 min |
| Jul 15, 12:09 AM EDT | Areal Flood Advisory | MRX | Greene, Hawkins, Sullivan, Washington | 2 hr |
| Jul 15, 1:08 AM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.